Maine, 2013

Extreme Cold in Maine, February 5, 2013

February 5, 2013 · NWS CAR · 2 events in 2 counties and zones

Winds of 10 to 20 mph and temperatures of 5 to 15 below zero combined to produce dangerous wind chills of 35 to 40 below zero through the morning hours of the 5th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Winds of 10 to 20 mph and temperatures of 5 to 15 below zero combined to produce dangerous wind chills of 35 to 40 below zero through the morning hours of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 4, 11:07 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 4, 11:07 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1107 PM EST MON FEB 4 2013

.SYNOPSIS...
DEEP LOW PRESSURE WILL LIFT NORTH THROUGH THE MARITIMES
OVERNIGHT...WHILE HIGH PRESSURE BUILDS EAST. THE HIGH WILL
CROSS THE REGION TUESDAY. A WEAK LOW WILL CROSS THE REGION
WEDNESDAY THEN HIGH PRESSURE RETURNS THURSDAY.
&&

.NEAR TERM /THROUGH TUESDAY/...
AN UPPER DISTURBANCE AND COLD FRONT WILL CROSS THE REGION OVERNIGHT.
VARIABLY CLOUDY SKIES AND SCATTERED SNOW SHOWERS WILL OCCUR ACROSS
NORTHERN/CENTRAL AREAS INTO THE EARLY MORNING HOURS...WITH THE
MOST ORGANIZED BAND ACROSS NORTHERN AROOSTOOK COUNTY. SCATTERED
SNOW SHOWERS WERE OCCURRING ACROSS THE REST OF NORTHERN MAINE. ANY
ADDITIONAL LOCALIZED SNOW ACCUMULATIONS ACROSS NORTHERN AREAS
OVERNIGHT ARE EXPECTED TO BE AROUND AN INCH OR LESS. CLOUDS WILL
THEN DECREASE ACROSS CENTRAL/NORTHERN AREAS LATE. MOSTLY CLEAR SKIES
ARE EXPECTED DOWNEAST OVERNIGHT. THE PRESSURE GRADIENT BETWEEN THE
MARITIMES LOW AND BUILDING HIGH PRESSURE WILL KEEP GUSTY WINDS
ACROSS THE REGION OVERNIGHT. DANGEROUS WIND CHILLS REMAIN A CONCERN
ACROSS NORTHERN PORTIONS OF THE FORECAST AREA OVERNIGHT. A WIND
CHILL WARNING REMAINS IN EFFECT FOR EXTREME NORTHWESTERN AREAS
OVERNIGHT...WITH A WIND CHILL ADVISORY ACROSS THE REMAINDER OF
NORTHERN MAINE. THE GUSTY WINDS COULD ALSO PRODUCE AREAS OF
BLOWING SNOW ACROSS NORTHERN MAINE OVERNIGHT. OVERNIGHT LOW
TEMPERATURES ARE EXPECTED TO GENERALLY RANGE FROM 5 TO 15 BELOW
ZERO NORTH...TO AROUND ZERO INTERIOR DOWNEAST WITH AROUND 5 ABOVE
ALONG THE DOWNEAST COAST. WIND CHILL VALUES ACROSS NORTHERN MAINE
OVERNIGHT WILL GENERALLY RANGE FROM AROUND 25 BELOW TO AROUND 35
BELOW ZERO. HAVE UPDATED THE FORECAST TO ADJUST FOR CURRENT
CONDITIONS ALONG WITH EXPECTED OVERNIGHT CLOUD COVER AND
TEMPERATURES. HIGH PRESSURE WILL BUILD ACROSS THE REGION TUESDAY
WITH MOSTLY SUNNY SKIES AND DECREASING WINDS. HIGH TEMPERATURES
TUESDAY ARE EXPECTED TO RANGE FROM AROUND ZERO NORTH...TO 10 TO 15
DOWNEAST.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
THE MODELS ARE IN GOOD AGREEMENT DURING MUCH OF THE SHORT TERM WITH
UPSTREAM DIFFERENCES NOTED BY THURSDAY ACROSS THE UPPER MIDWEST AND
WESTERN GREAT LAKES WITH AN INCOMING UPPER TROUGH. A SFC HIGH CRESTS
OVER THE REGION TUE EVENING AND THEN MOVES EAST.  THE MODELS HAVE
BEEN CONSISTENT THAT A WEAK SFC TROUGH CROSSES THE AREA WEDNESDAY IN
A PROGRESSIVE FLOW PATTERN ALOFT.  QPF LOOKS TO BE LIGHT BUT WITH
HIGH SNOW RATIOS IN A FAVORABLE ENVIRONMENT FOR DENDRITIC GROWTH A
COUPLE OF INCHES OF FLUFFY SNOW WILL LIKELY FALL IN MANY AREAS.
AFTER COLLABORATION WITH KGYX HAVE INCREASED THE POPS TO LIKELY
FOR WEDNESDAY ACROSS OUR CWA. THE TROUGH MOVES EAST WED NIGHT WITH
ANOTHER STRONG PUNCH OF COLD AIR AS HIGH PRESSURE BEGINS TO BUILD
IN FROM THE WEST. THERE IS THE POTENTIAL FOR ANOTHER ROUND OF LOW
WIND CHILLS WED NIGHT INTO THU MORNING WITH A DECENT PRESSURE
GRADIENT BETWEEN THE DEPARTING TROUGH AND INCOMING SFC HIGH. HIGH
TEMPS THU WILL BE MUCH COLDER THAN WEDNESDAY AND ONLY AROUND ZERO
TO 5 ABOVE IN THE NORTH WITH MOSTLY TEENS DOWNEAST.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
STRONG HIGH PRESSURE OVER THE REGION THURSDAY NIGHT WILL RETREAT
TO THE NORTH AND NORTHWEST AS LOW PRESSURE DEVELOPS TO THE SOUTH
OF NEW ENGLAND. THIS LOW PRESSURE SYSTEM IS EXPECT TO REMAIN
UN-ORGANIZED BASED ON THE OPERATIONAL GFS AND ALL GFS ENSEMBLE
PERTURBATIONS. THE ECMWF HOWEVER DEVELOPS INTENSE LOW PRESSURE
WITH STRONG UPPER SUPPORT SOUTH OF REGION THEN MOVES IT THROUGH
THE CENTRAL GULF OF MAINE FRIDAY NIGHT THEN INTO MARITIMES...THIS
SOLUTION APPEARS TO BE OUTLIER WITHOUT SUPPORT FROM OTHER MODELS.
WILL MONITOR ENSEMBLE TRENDS BUT FOR CURRENT FORECAST WILL USE
GMOS. WILL ALSO POPULATE REMAINDER OF LONG TERM GRIDS WITH GMOS.
WILL ADJUST POPS...MOSTLY FOR SMOOTHING. WILL ALSO ADJUST MAXIMUM
AND MINIMUM TEMPERATURES TO BETTER CONFORM WITH THREE HOUR
TEMPERATURE FORECAST.
&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: OCCASIONAL MVFR...WITH BRIEF LOCALIZED IFR...CONDITIONS
ARE POSSIBLE ACROSS NORTHERN/CENTRAL PORTIONS OF THE FORECAST AREA
INTO THE EARLY MORNING HOURS. GENERALLY VFR CONDITIONS ARE THEN
EXPECTED ACROSS NORTHERN/CENTRAL AREAS LATE TONIGHT THROUGH
TUESDAY. VFR CONDITIONS ARE EXPECTED DOWNEAST TONIGHT THROUGH
TUESDAY.

SHORT TERM: VFR TUE NIGHT WITH MVFR/IFR WEDNESDAY IN -SN.
CONDITIONS WILL IMPROVE TO VFR WED NIGHT IN MOST AREAS...BUT SOME
POCKETS OF MVFR MAY LINGER FROM KHUL NORTH. VFR EXPECTED AT ALL
THE TERMINALS THU INTO THU NIGHT AS HIGH PRESSURE CRESTS OVER THE
AREA THU EVENING. POTENTIAL FOR IFR IN SNOW BY FRIDAY...BUT
DETAILS REMAIN HIGHLY UNCERTAIN. VFR LIKELY TO RETURN SAT.
&&

.MARINE...
NEAR TERM: A GALE WARNING REMAINS IN EFFECT FOR THE WATERS
OVERNIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TUESDAY.

SHORT TERM: THE WIND IS EXPECTED TO REMAIN SUB ADVISORY TUE NIGHT
INTO WED AS HIGH PRESSURE MOVES EAST OF THE WATERS AND A WEAK LOW
PRESSURE TROUGH MOVES IN FROM THE WEST. A PERIOD OF SCA LEVEL WIND
IS POSSIBLE WED NIGHT INTO THU AS THE TROUGH DEPARTS AND HIGH
PRESSURE BEGINS TO BUILD IN FROM THE WEST.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL ADVISORY UNTIL NOON EST TUESDAY FOR MEZ002-004>006-
     010.
     WIND CHILL WARNING UNTIL NOON EST TUESDAY FOR MEZ001-003.
MARINE...GALE WARNING UNTIL 5 AM EST TUESDAY FOR ANZ050>052.

&&

NEAR TERM...NORCROSS/MCW
SHORT TERM...CB
LONG TERM...MIGNONE
AVIATION...NORCROSS/MCW
MARINE...NORCROSS/MCW/CB
Hazardous weather outlook, Feb 4, 3:49 AM EST, 21 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EST MON FEB 4 2013

MEZ011-015>017-029>032-050900-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
349 AM EST MON FEB 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ002-004>006-010-050900-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
349 AM EST MON FEB 4 2013

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO NOON EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001-003-050900-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-
349 AM EST MON FEB 4 2013

...WIND CHILL WARNING IN EFFECT FROM 1 AM TO NOON EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-050900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
349 AM EST MON FEB 4 2013

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 4, 8:24 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
824 PM EST MON FEB 4 2013

MEZ002-050230-
NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
824 PM EST MON FEB 4 2013

...A NARROW BAND OF HEAVY SNOW CROSSING THE REGION...

VISIBILITIES WILL BE LOCALLY REDUCED BELOW A HALF MILE AT TIMES
WITH A NARROW BAND OF HEAVY SNOW. ROADS COULD QUICKLY BECOME SNOW
COVERED WHEN THE BAND MOVES THROUGH...WITH LOCALIZED ACCUMULATIONS
UP TO AN INCH POSSIBLE. THE SNOW BAND WILL AFFECT AREAS FROM
CARIBOU...TO FORT FAIRFIELD...TO LIMESTONE THROUGH 915 PM.
VISIBILITIES WILL DROP QUICKLY WITHIN THE SNOW BAND. MOTORISTS
SHOULD BE ALERT FOR RAPIDLY CHANGING VISIBILITIES AND SNOW COVERED
ROADS WITHIN THE SNOW BAND.

NORCROSS
Special weather statement, Feb 4, 10:37 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1037 PM EST MON FEB 4 2013

MEZ002-050445-
NORTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL
1037 PM EST MON FEB 4 2013

...A NARROW BAND OF HEAVY SNOW CROSSING THE REGION...

VISIBILITIES WILL BE LOCALLY REDUCED BELOW A HALF MILE AT TIMES
WITH A NARROW BAND OF HEAVY SNOW. ROADS COULD QUICKLY BECOME SNOW
COVERED WHEN THE BAND MOVES THROUGH...WITH LOCALIZED ACCUMULATIONS
UP TO AN INCH POSSIBLE. THE SNOW BAND WILL AFFECT AREAS FROM
PRESQUE ISLE...TO MARS HILL...TO BRIDGEWATER INCLUDING ROUTE 1
THROUGH 1130 PM. VISIBILITIES WILL DROP QUICKLY WITHIN THE SNOW
BAND. MOTORISTS SHOULD BE ALERT FOR RAPIDLY CHANGING VISIBILITIES
AND SNOW COVERED ROADS WITHIN THE SNOW BAND.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Northwest Aroostook

When
February 5, 1:00 AM EST to 11:30 AM EST
Where
Northwest Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Dangerous wind chills of 35 to 40 below zero occurred through the early morning and morning hours of the 5th.

Extreme Cold/Wind Chill, Northern Somerset

When
February 5, 1:00 AM EST to 11:30 AM EST
Where
Northern Somerset forecast zone
Reported by
ASOS
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Dangerous wind chills of 35 to 40 below zero occurred through the early morning and morning hours of the 5th.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435499, 435500.